How effective are sovereign bond-backed securities as a spillover prevention device?
David Cronin and
Peter Dunne
Journal of International Money and Finance, 2019, vol. 96, issue C, 49-66
Abstract:
Brunnermeier et al. (2017) propose the introduction of sovereign bond-backed securities (SBBS) in the euro area. It and other papers address how the securitisation would insulate senior security holders from actual default-related losses. This article generalises the assessment by using the VAR-based Diebold & Yilmaz (2012) spillover index methodology to assess potential attenuation of the spillover of shocks in holding-period returns across asset markets from the introduction of SBBS. This is made possible by employing SBBS yields estimated from historical euro area member state sovereign bond yields using Monte Carlo methods, as described in Schönbucher (2003). The econometric results show that (i) SBBS tranching protects senior SBBS holders by reducing the spillover of shocks from the higher-risk peripheral member states to it; (ii) spillovers from high risk sovereigns to a weighted portfolio are much higher than those to the senior SBBS; (iii) a smaller junior SBBS tranche reduces spillover from it to the senior SBBS; and (iv) rolling window analysis indicates that the spillover of shocks from the junior tranche to the senior tranche declines during a period of financial stress.
Keywords: Safe Assets; Bond securitisation; Sovereign risk contagion (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560618302432
Full text for ScienceDirect subscribers only
Related works:
Working Paper: How Effective are Sovereign Bond-Backed Securities as a Spillover Prevention Device (2018) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:96:y:2019:i:c:p:49-66
DOI: 10.1016/j.jimonfin.2019.05.001
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().